MAUDE Adverse Event Report: ETHICON INC. VCL+ VIO 27IN 0 S/A CTX; SUTURE, ABSORBABLE, SYNTHETIC

ETHICON INC. VCL+ VIO 27IN 0 S/A CTX; SUTURE, ABSORBABLE, SYNTHETIC
Model Number VCP364H
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 06/22/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).Investigation summary: it was reported performance dull needle.Two empty opened folder and two used needle/sutures pieces of product code vcp364 were returned for evaluation.During the visual inspection of two needles, the swage and attachment area were noted to be as expected, marks and body fluids could be observed on the body needles.One of two needles was noted with damaged on tip (broken) that appear to be by use of a surgical instrument.Due to this condition, additional evaluation is necessary to determine the failure mode.A second evaluation was performed.A failed suture needle was submitted for fractographic evaluation.The component was identified as product code vcp364h.A fracture was observed at the tip of the needle.One side of the needle was received, the mating fracture surface was not provided for this evaluation.A microscope was used to examine the fracture surfaces and surrounding area of the needle.The fracture surfaces were examined in multiple locations in order to determine the fracture mode.The evaluation revealed the fracture was composed of microvoid coalescence, which is evidence of a ductile overload failure.Mechanical damage observed coincidental to the fracture provides additional evidence that the failure was induced by mechanical deformation leading to ductile overload.This was a ductile fracture.The evidence of this examination indicates that the breakage occurred at the tip of the needle during use due to tensile overload.There is no evidence of any material flaw or defect that would cause premature failure.
 
Event or Problem Description
It was reported that a patient underwent an unknown procedure on (b)(6) 2020, and suture was used.During the procedure, it was noted that the needle appeared blunt.When examined closely, the tip of the blunt needle does not look jiggered or damaged - blunt to touch.The needle was used on the patient.The tip was not visually inspected prior to use when used.The surgeon complained of blunt feel while pushing through the tissue.An x-ray taken on operating table to exclude tip being left in wound and unable to see.The procedure was successfully completed.There were no adverse patient consequences.Upon evaluation of the returned device, a fracture was observed at the tip of the needle.Additional information has been requested.

Brand Name
VCL+ VIO 27IN 0 S/A CTX
Common Device Name
SUTURE, ABSORBABLE, SYNTHETIC
Manufacturer (Section D)
ETHICON INC.
p.o. box 151, route 22 west
somerville NJ 08876
MDR Report Key10567546
Report Number2210968-2020-07186
Device Sequence Number2948631
Product Code GAM
UDI-Device Identifier10705031052772
UDI-Public10705031052772
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
K132580
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 08/26/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberVCP364H
Device Catalogue NumberVCP364H
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/03/2020
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 08/26/2020
Initial Report FDA Received Date09/22/2020
Patient Sequence Number1